MAUDE Adverse Event Report: DIVERSATEK HEALTHCARE SAFEGUIDE GUIDEWIRE WITH SPRING TIP; GUIDEWIRE, ACCESSORY DEVICE TO ESOPHAGEAL WIRE GUIDED DILATOR

DIVERSATEK HEALTHCARE SAFEGUIDE GUIDEWIRE WITH SPRING TIP; GUIDEWIRE, ACCESSORY DEVICE TO ESOPHAGEAL WIRE GUIDED DILATOR
Model Number 1214-02D
Medical Device Problem Codes Difficult to Insert (1316); Difficult to Remove (1528); Device Damaged by Another Device (2915)
Health Effect - Clinical Codes Laceration(s) of Esophagus (2398); Perforation of Esophagus (2399)
Date of Event 09/30/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The customer contacted diversatek healthcare on sunday (b)(6) with photos of a bent guidewire.Diversatek healthcare received the email on monday november 1st and contacted the customer to get details of the event.The customer stated the following: the guidewire bent in the middle of its length.It formed a v shape bend.The acute bend of the wire was lodged in the wall of the esophagus and the esophagus tore upon removal of the wire.The torn esophagus was repaired through surgical intervention by placement of an esophageal stent and bilateral chest tubes for post-surgical drainage.A peg tube was placed.The patient required 6 days in the hospital but did make a full recovery and the peg tube was removed.The patient had no underlying health issues.While the device has not returned for evaluation yet, the user facility did send multiple pictures of the device which do show a v shaped bend at approximately the halfway point of the overall length.This guidewire is used in conjunction with a pvc esophageal dilator with an inner lumen.The guidewire is placed within the patient.The esophageal dilator is introduced into the patient over the guidewire, which passes through the inner lumen of that dilator.Diversatek healthcare performed an investigation by reviewing the pictures provided by the user facility, production records of this lot, the manufacturing process, and the device design.This is a single-use disposable device that was manufactured on 2021-06-09.The device history record of the production lot was reviewed and no issues were recorded.The manufacturing process was investigated and no issues were noted.The current design of this device has been on the market since 1998.Based on a review of the trending reports and the information available, the cause of this malfunction is not believed to be any systemic issue related to design or manufacturing.There is only one other adverse event associated with the esophageal dilator guidewires.That previous event in 2018 was for the reusable version of this device and attributed to excessive age of the device.The instructions for use state "visually inspect the guidewire for signs of wear or degradation such as kinks, bends, or break.Worn guidewires should not be used as they may not perform as expected".Kinked or worn devices will kink more easily during use.Additionally, perforations are a known contraindication for esophageal procedures.The instructions for use state: "contraindications include those specific to upper gi endoscopy.Contraindications to dilation include, but are not limited to: uncooperative patient; asymptomatic strictures; inability to advance the dilator through the strictured area; coagulopathy; known or suspected perforation; severe inflammation or scarring near the dilation site, recent myocardial infarction, active ulcer and severe cervical arthritis".Based on the manufacturer's evaluation, the device design and manufacturing is not believed to have caused or contributed to the adverse event.Diversatek has determined that there are no new safety or efficacy issues as a result of this event and therefore, no further action will be taken.
 
Event or Problem Description
Customer reported event to manufacturer on november 1, 2021.Customer reported the guidewire bent which led to the perforation of the patient's esophagus.The guidewire formed a v-shape.The acute bend of the wired was lodged in the wall of the esophagus.The esophagus tore upon removal of the wire.Surgical intervention was needed to repair the perforation and place an esophageal stent with bilateral chest drainage tubes.The patient was hospitalized for 6 days following the event.

Brand Name
SAFEGUIDE GUIDEWIRE WITH SPRING TIP
Common Device Name
GUIDEWIRE, ACCESSORY DEVICE TO ESOPHAGEAL WIRE GUIDED DILATOR
Manufacturer (Section D)
DIVERSATEK HEALTHCARE
102 e keefe ave
milwaukee WI 53212
Manufacturer (Section G)
DIVERSATEK HEALTHCARE
102 e keefe ave
milwaukee WI 53212
Manufacturer Contact
laura boll
102 e keefe ave
milwaukee, WI 53212
4142657620
MDR Report Key12903472
Report Number2183446-2021-00002
Device Sequence Number4806300
Product Code KNQ
UDI-Device Identifier00816734021507
UDI-Public00816734021507
Combination Product (Y/N)N
Initial Reporter StateLA
Initial Reporter CountryUS
PMA/510(K) Number
K924646
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 11/30/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1214-02D
Device Catalogue Number1214-02D
Device Lot Number229509
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/01/2021
Initial Report FDA Received Date11/30/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/09/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient SexUnknown